top of page

Treat Or Trick? Rainbow Fentanyl Danger Alert this Halloween

Updated: Nov 18, 2022

With Halloween just around the corner, I wanted to take a moment to remind everyone of the dangers of rainbow fentanyl. This dangerous drug has been making headlines lately after a drug bust at Los Angeles International Airport.


Someone tried to get past airport security with bags of candy that contained approximately 12,000 fentanyl pills. The pills were packaged inside bags of Skittles, Whoppers and SweeTarts candy. The drugs were seized by the Los Angeles County Sheriff's Department and federal Drug Enforcement Agency agents.


Rainbow fentanyl is a powerful synthetic opioid that is up to 100 times more potent than morphine. It is often used to cut other drugs like heroin and cocaine, and it can be deadly even in very small doses.


Author Steven Grella is a veteran police detective, trained EMT, and American Red Cross lifesaving skills trainer.


A responsible adult should accompany young children trick or treating. Older children that are of an age that they do not require an adult chaperone should be made aware of these Halloween safety tips in order to avoid this potent prescription drug that was responsible for over 71,000 overdose deaths in 2021.


I urge every reader to spread the word because of how many people are still unaware to ensure we all have a safe Halloween!


What is Rainbow Fentanyl?


Rainbow fentanyl is a powerful synthetic opioid (opioid analgesics) that is up to 100 times more potent than morphine. It is often used to cut other drugs like heroin and cocaine, and it can be deadly even in very small doses.


The drug gets its name from its colorful appearance; it is often found in brightly colored powder or pill form. Rainbow fentanyl is typically sold on the street as a cheap way to get high, but the reality is that it now poses a very real danger to trick or treaters and should be avoided at all costs.


The Dangers of Rainbow Fentanyl


Rainbow fentanyl poses a serious danger to anyone who comes into contact with it. The drug has such potency that just a few grains can be deadly.


In fact, there have been reports of people dying from accidental exposure to the drug, either through skin contact or inhalation. Rainbow fentanyl has also been linked to a number of overdoses in the United States, Canada, and Europe.



What does Rainbow Fentanyl Look Like?


Rainbow Fentanyl is typically blue or green in color, but it can also be found in pink, purple, or even white. To the untrained eye, it will look very much like small candies.



How to identify if candy is laced with Rainbow fentanyl

Here are some tips on how to identify if your child's candy has been laced with fentanyl:

  • The candy will have an unusual or strange appearance. It may look like it has been tampered with or you may notice white powder on the wrapper.

  • The candy may smell different than usual, or there may be no smell at all.

  • The taste of the candy will be different than usual, and it may be bitter or have no taste at all.


What are the signs and symptoms of a fentanyl overdose?


The most common signs and symptoms of a fentanyl overdose include slow and shallow breathing or respiratory depression, slurred speech, confusion, and drowsiness. Parents should be alert for these signs in their children, as well as any sudden changes in behavior.


Parents should also be aware that children who overdose on fentanyl may have a seizure. Signs of a seizure include stiffening of the body, jerking movements, and loss of consciousness.


If you see these signs, call 911 and do not try to restraint the child. Instead, clear away any objects that could injure the child and move them to a safe area. Fentanyl overdoses can be scary, but knowing the signs can help you get your child the medical attention they need.


What to do if your child has accidentally overdosed on fentanyl


If your child has accidentally overdosed on fentanyl, it is important to act quickly. As little as 2 milligrams of fentanyl can be fatal. If you suspect that your child has overdosed on fentanyl, call 911 immediately and administer narcan if available.



Administer Naloxone


Naloxone, commonly known as narcan, is a life-saving medication, but it does have some potential side effects. These can include dizziness, drowsiness, confusion, sweating, and nausea. In some cases, narcan can also cause seizures. However, these side effects are typically short-lived, and they are not considered to be life-threatening. Narcan is a safe and effective medication, and it has saved countless lives.


Narcan is a drug that can reverse the effects of an opioid overdose, such as from rainbow fentanyl. It is available as a nasal spray or injectable and can be administered by a parent or any lay person (aka not a trained professional).


If narcan is not available, you may need to perform CPR until EMS arrives. If you do not know CPR, I provide a free CPR Guide that you can download here. EMT's and ambulances should be equipped with narcan. Let them know immediately that you suspect a fentanyl overdose so that they can treat the patient right away.


Once your child is at the hospital, they will be given more narcan and monitored closely for any further respiratory problems. With quick action and treatment, most children who have overdosed on fentanyl will make a full recovery.

How to Protect Your Family This Halloween


Rainbow fentanyl is often sold in candy form, so it's important to be extra careful when checking your kids' candy bags this year.


Inspect all candy before allowing your children to eat it, and throw away anything that looks suspicious or if you believe your child has been given rainbow fentanyl you should contact your local police department immediately.



Conclusion


Rainbow fentanyl is a dangerous synthetic opioid that is up to 100 times more potent than morphine. The drug gets its name from its colorful appearance; it is often found in brightly colored powder or pill form. Rainbow fentanyl is typically sold on the street as a cheap way to get high, but the reality is that it is incredibly deadly and should be avoided at all costs.


With Halloween just around the corner, we wanted to take a moment to remind everyone of the dangers of rainbow fentanyl. This deadly drug has been making headlines recently, but it is important to talk with your children about the risks of coming into contact with these these new synthetic drugs, as this is affecting everyone year-round.


With Halloween just around the corner, it's important to be extra vigilant about the dangers of rainbow fentanyl.


Have a safe Halloween, we hope all adults stay vigilant and all children return home without an issue.


For more Halloween safety tips for parents, you can read How To Keep Your Children Safe On Halloween in 2022 here.



Comments


Commenting has been turned off.

Get Our Free CPR Guide

Hey, I'm Steve Grella, founder of Lifeguard LI. It is my mission to teach every capable person CPR and lifesaving skills. My only question is, do you have what it takes to save a life?

13315296_10104623261663418_2593869320900304934_n_edited.jpg

About Our Founder

Steve Grella is a father of two young boys. He is a Police Detective, EMT, lifeguard trainer and swim instructor, who brings over 20 years of knowledge and expertise in safety and service. He has dedicated his life to educating students in vital lifesaving training and now strives to provide expert resources to arm you with the skills and training to one day save a life if called upon.

bottom of page